Kentucky, 2025

Hail in Kentucky, April 30, 2025

April 30, 2025 · NWS JKL · 4 events in 4 counties and zones

What started as a cold front moving across the Ohio Valley on the 29th, turned into a stationary front as reached eastern Kentucky during the overnight hours. During the day on the 30th, this stationary front moved slightly to the northwest, but generally remained across northern Kentucky, southern Ohio and southern Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

What started as a cold front moving across the Ohio Valley on the 29th, turned into a stationary front as reached eastern Kentucky during the overnight hours. During the day on the 30th, this stationary front moved slightly to the northwest, but generally remained across northern Kentucky, southern Ohio and southern Indiana. Decent warm air and moisture advection from the south through the day contributed to showers and storms developing south of the frontal boundary across eastern Kentucky. These storms produced large hail, generally in the 0.75 to 1.00 inch range. While the hail was mainly sub-severe, one of these reports verified a severe thunderstorm - a 1 inch hail report in Morgan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 30, 1:18 PM EST, 1 hour 45 minutes earlier. Its key messages:

  • Above normal temperatures will persist through Friday, followed by below normal temperatures over the weekend.
  • The potential for showers and thunderstorms continues at times through Saturday night.
  • Some storms this afternoon and evening could be strong with gusty winds and heavy rain the primary threats.
  • Some of the storms on Thursday could be strong to severe, with gusty to damaging winds and heavy rain the primary threats.
  • Forecast confidence in expected weather, especially precipitation chances, is extremely poor from the second half of this weekend into the middle of next week. For this reason, the forecast sticks closely to the NBM during this period.
Area forecast discussion, Apr 30, 1:18 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
218 PM EDT Wed Apr 30 2025

.KEY MESSAGES...

- Above normal temperatures will persist through Friday, followed
  by below normal temperatures over the weekend.

- The potential for showers and thunderstorms continues at times
  through Saturday night.

- Some storms this afternoon and evening could be strong with gusty
  winds and heavy rain the primary threats.

- Some of the storms on Thursday could be strong to severe, with
  gusty to damaging winds and heavy rain the primary threats.

- Forecast confidence in expected weather, especially
  precipitation chances, is extremely poor from the second half of
  this weekend into the middle of next week. For this reason, the
  forecast sticks closely to the NBM during this period.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 214 PM EDT WED APR 30 2025

Scattered to numerous thunderstorms are expected this afternoon into
the overnight as a shortwave moving through southwest flow aloft and
a warm front moves north toward the Ohio River. There is some risk
for a few of these storms to trend on the strong side, especially in
our northwestern counties, but a pulse severe storm or two will also
be possible pretty much anywhere across the forecast area as
moderate instability develops to the south of a retreating warm
front this afternoon and evening.

Any partial clearing overnight will result in fog development,
especially in river valleys and where showers and storms occur this
afternoon and evening. Models continue toward a shorter duration in
lesser PoPs late tonight into the first part of Thursday as the next
system quickly approaches Thursday, bringing another chance for
scattered to numerous showers and thunderstorms Thursday. Southwest
mid-level flow will be stronger than today, warranting an increased
(Slight Risk) probability for a few severe storms, especially closer
to I-75, where the better instability will be located.

Showers and thunderstorm chances diminish slightly Thursday night as
a shortwave departs to the northeast while the next system drops
southeast upstream over the Mississippi Valley.

.LONG TERM...(Friday through Wednesday)
Issued at 214 PM EDT WED APR 30 2025

Shower and thunderstorm chances continue Friday through Saturday
night as an amplified upper trough approaches the area Friday and
then pushes a cold front across the area Saturday.

Models have begun to diverge for how the rest of the period will
play out. The GFS has surface high pressure building into the region
quickly Saturday evening leading to drier weather for the rest of
the weekend into early next week. The ECMWF is the opposite as it
keeps PoP chances over the area through the weekend into early next
week as the amplified upper trough over the area Saturday closes off
into a quasi-stationary upper low over the Mid-Lower Ohio River
Valley. Opted to remain with the NBM since there's been a notable
degradation in forecast confidence since this time yesterday.

Overall, the forecast period is forecast to be a rather wet and
stormy period. Temperatures are forecast to range from the mid-70s
to low-80s with overnight lows ranging from the upper-40s to low-
60s. A relative cool-down is expected for next weekend behind a
departing cold front but will warm back into the upper-70s for
Monday and continuing for the rest of the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
ISSUED AT 124 PM EDT WED APR 30 2025

VFR conditions are anticipated through the period as a warm front
lifts toward the Ohio River this afternoon into this evening. The
exceptions to VFR conditions will be during periods of showers
and thunderstorms which are expected to continue to develop and
move northeast across the area, and with any potential fog
formation between 06z and 13z late tonight into Thursday morning.
Confidence in fog impacting terminals was too low to include in
the TAFs with this package, but may need to be added in later
packages or updates. Some TEMPO and PROB30 groups were used to
cover chances for thunder during peak heating into the overnight,
as well as again toward the end of the TAF period as the next
round of showers and storms develop during the day Thursday.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...CMC
LONG TERM...CMC/VORST
AVIATION...CMC
Hazardous weather outlook, Apr 30, 1:12 PM EST, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
212 PM EDT Wed Apr 30 2025

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-011815-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
212 PM EDT Wed Apr 30 2025

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible, mainly this afternoon and evening. A few
storms this afternoon and evening could become strong with gusty
winds, hail, and heavy rain the primary threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are possible at times from Thursday through Saturday
night, and then again Monday afternoon and evening. Some of the
thunderstorms Thursday afternoon and evening could be strong to
severe, with gusty to damaging winds and heavy rain the primary
threats.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of any thunderstorm damage are greatly appreciated.

CMC

In the hours before

Special weather statement, Apr 30, 2:29 PM EST, 34 minutes before
Special Weather Statement
National Weather Service JACKSON KY
329 PM EDT Wed Apr 30 2025

KYZ086>088-116-117-302015-
Clay KY-Knox KY-Bell KY-Harlan KY-Leslie KY-
329 PM EDT Wed Apr 30 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN HARLAN...
NORTHEASTERN BELL...EAST CENTRAL KNOX...SOUTHWESTERN LESLIE AND
SOUTHEASTERN CLAY COUNTIES THROUGH 415 PM EDT...

At 329 PM EDT, Doppler radar was tracking a strong thunderstorm over
Beverly, or 12 miles west of Harlan, moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Clovertown, Sandy Fork, Hoskinston, Bledsoe, Mozelle, Asher,
Sunshine, Coldiron, Wallins Creek, Coxton, Beverly, Stony Fork
Junction, Field, Tacky Town, Saylor, Erose, Mills, White Star,
Stinnett, and Blackmont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3678 8356 3694 8366 3710 8339 3686 8323
TIME...MOT...LOC 1929Z 242DEG 12KT 3690 8353

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

GREIF
Special weather statement, Apr 30, 2:35 PM EST, 28 minutes before
Special Weather Statement
National Weather Service JACKSON KY
335 PM EDT Wed Apr 30 2025

KYZ084-085-302015-
McCreary KY-Whitley KY-
335 PM EDT Wed Apr 30 2025

...A STRONG THUNDERSTORM WILL IMPACT EASTERN MCCREARY AND
NORTHWESTERN WHITLEY COUNTIES THROUGH 415 PM EDT...

At 334 PM EDT, Doppler radar was tracking a strong thunderstorm over
Whitley City, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Honeybee, Marshes Siding, Duckrun, Parkers Lake, Beulah Heights,
Cumberland Falls S.P., Stearns, Clio, Deering, Pine Knot, Walden,
Krupp, Bounty, Hollyhill, Whitley City, Youngs Creek, Bark Camp, and
Wiborg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3669 8456 3694 8445 3695 8442 3695 8438
      3696 8437 3696 8436 3695 8437 3694 8436
      3694 8431 3687 8413 3660 8436
TIME...MOT...LOC 1934Z 207DEG 18KT 3672 8442

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

GREIF
Special weather statement, Apr 30, 2:36 PM EST, 27 minutes before
Special Weather Statement
National Weather Service JACKSON KY
336 PM EDT Wed Apr 30 2025

KYZ080-086-116-302015-
Clay KY-Knox KY-Laurel KY-
336 PM EDT Wed Apr 30 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL LAUREL...NORTH
CENTRAL KNOX AND WESTERN CLAY COUNTIES THROUGH 415 PM EDT...

At 336 PM EDT, Doppler radar was tracking a strong thunderstorm over
Tuttle, or 8 miles southeast of London, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Haven, Grace, Garrard, Lake, Cane Creek, Fogertown, Goose Rock,
Urban, Sasser, Bush, Cranes Nest, Hima, Lincoln, Jonsee, Herron,
Hooker, Deer Lick, Malcomb, Portersburg, and Tedders.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3696 8388 3709 8401 3729 8385 3711 8365
TIME...MOT...LOC 1936Z 221DEG 10KT 3704 8396

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

GREIF
Special weather statement, Apr 30, 2:39 PM EST, 24 minutes before
Special Weather Statement
National Weather Service JACKSON KY
339 PM EDT Wed Apr 30 2025

KYZ085>087-116-302030-
Whitley KY-Clay KY-Knox KY-Bell KY-
339 PM EDT Wed Apr 30 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL BELL...KNOX...EAST
CENTRAL WHITLEY AND SOUTH CENTRAL CLAY COUNTIES THROUGH 430 PM EDT...

At 339 PM EDT, Doppler radar was tracking a strong thunderstorm over
Permon, or 7 miles southwest of Barbourville, moving northeast at 30
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Elys, Artemus, Swan Lake, Clate, Birdseye, Barnyard, Salt Gum,
Gausdale, King, Jarvis, Louden, Blanche, Girdler, Rella, Avis, Siler,
Dewitt, Providence, Flat Lick, and Permon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3668 8401 3683 8413 3707 8375 3684 8357
TIME...MOT...LOC 1939Z 238DEG 26KT 3680 8400

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

GREIF
Special weather statement, Apr 30, 2:46 PM EST, 17 minutes before
Special Weather Statement
National Weather Service JACKSON KY
346 PM EDT Wed Apr 30 2025

KYZ050-058-059-302030-
Montgomery KY-Estill KY-Powell KY-
346 PM EDT Wed Apr 30 2025

...A STRONG THUNDERSTORM WILL IMPACT POWELL...SOUTHEASTERN MONTGOMERY
AND NORTHWESTERN ESTILL COUNTIES THROUGH 430 PM EDT...

At 346 PM EDT, Doppler radar was tracking a strong thunderstorm over
Harris Ferry, or 9 miles northeast of Richmond, moving northeast at
25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Sandhill, Jeffersonville, Levee, Bowen, Vianna, Kimbrell, Stanton,
Clay City, Coons Station, Bean, Waltersville, Gatewoods Station,
Wiseman Crossing Station, Virden, Vaughns Mill, Hardwick, Rosslyn,
Knowlton, Westbend, and Powell Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3805 8388 3781 8372 3770 8409 3774 8410
      3775 8408 3778 8411 3781 8408 3781 8412
      3784 8408 3782 8407 3785 8406 3784 8400
      3787 8403 3787 8402 3792 8399 3793 8397
      3798 8400
TIME...MOT...LOC 1946Z 241DEG 23KT 3780 8413

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

GREIF
Special weather statement, Apr 30, 2:57 PM EST, 6 minutes before
Special Weather Statement
National Weather Service JACKSON KY
357 PM EDT Wed Apr 30 2025

KYZ107-109-110-112-302045-
Breathitt KY-Floyd KY-Johnson KY-Magoffin KY-
357 PM EDT Wed Apr 30 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN JOHNSON...
NORTHWESTERN FLOYD...NORTHEASTERN BREATHITT AND SOUTHERN MAGOFFIN
COUNTIES THROUGH 445 PM EDT...

At 357 PM EDT, Doppler radar was tracking a strong thunderstorm over
Tiptop, or 9 miles south of Salyersville, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fredville, Bradley, Bosco, Vail, Hippo, Puncheon, Gunlock, Ordway,
Fritz, Carver, Ivyton, Dobson, Cornelia, Daisydell, Pyramid, Burning
Fork, Foraker, Swampton, Camp Lewis, and Orchard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3750 8283 3751 8303 3752 8305 3752 8309
      3751 8310 3751 8318 3769 8321 3777 8288
TIME...MOT...LOC 1957Z 262DEG 12KT 3762 8311

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

GREIF

The radar

The Jackson,KY radar (KJKL), 64 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Estill

When
April 30, 3:03 PM EST
Where
Estill County, 0.92 mi NE of Sprout Spgs
Measured
0.88 in hail
Reported by
Public
Coordinates
37.838, -83.967

Social media report showed nickel sized hail near the Estill and Powell county line in Spout Springs.

Hail, Laurel

When
April 30, 4:15 PM EST
Where
Laurel County, 0.66 mi N of East Bernstadt
Measured
0.75 in hail
Reported by
Public
Coordinates
37.190, -84.118

A member of the public sent a report in through mPING of dime sized hail (0.75 inches) in East Berdstadt.

Hail, Pike

When
April 30, 4:25 PM EST
Where
Pike County, 0.5 mi ESE of Broad Bottom
Measured
0.75 in hail
Reported by
Public
Coordinates
37.527, -82.592

A person on social media reported dime sized hail just west of Coal Run Village in Pike County.

Hail, Morgan

When
April 30, 5:24 PM EST
Where
Morgan County, 0.94 mi SW of Greear
Measured
1 in hail
Reported by
Public
Coordinates
37.870, -83.311

A person on social media reported quarter sized hail near Grassy Creek in Morgan County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2025Every state in 2025This day in weather historyWarnings in Kentucky, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1275069, 1275070, 1275071, 1275072.